MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48432
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reporter occupation: area representative this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the top cap of a zenith flex aaa endovascular graft bifurcated main body did not deploy correctly during an evar procedure.During implantation of the device, the physician began to attempt to deploy the top cap and was able to remove the trigger wire of the top cap without issue and proceeded to unscrew the pin vice approximately two turns.The physician then "pinned the wire" and advanced the metal cannula upwards towards the patient's head.While attempting to advance the metal cannula, it was observed through fluoroscopy that the top cap was not deploying.The physician loosened the pin vice one more turn to ensure that it was loose before reattempting to advance.After doing so, fluoroscopy imaging revealed that the top cap was only one fourth deployed and unable to be further advanced.As reported, it became "stuck at that segment".In response, the physician began to exert more force on the metal cannula in attempt to further advance it.This resulted in the metal cannula buckling within the graft (as seen through the fluoroscopy screen).Upon noticing the buckling, the physician stopped advancing, allowing the meta cannula to straighten out.The physician pulled the metal cannula back downwards "in hope of dislodging whatever force was in the top cap preventing deployment".Once fluoroscopy confirmed that the top cap was back into its original position, the physician re-advanced the metal cannula back up to see if it would properly deploy.Unfortunately, the top cap was only able to come up one fourth of the previous amount before becoming stuck and unable to further advance.At this point, a second physician attempted to advance the metal canula with his right hand while his left hand pinned the gray positioner.During this, a technician was also holding the wire at the bottom of the table.Once again, the top cap was unable to advance and the metal cannula began to buckle.The physician attempted to gently shake the metal cannula while advancing; however, this was unsuccessful and yielded the same result as before.The physician reattempted advancing the metal cannula multiple times.On the final attempt, with a significant push on the inner cannula, the top cap "dislodged" approximately three fourths of the way.After acknowledging so through the fluoroscopy screen, the physician continued forceful advancement of the cannula which allowed the top cap to completely deploy and land approximately one centimeter above the suprarenal stent.The pin vise was tightened back onto the device to prevent further advancement of the top cap.Deployment was resumed per steps listed in the ifu supplied with the device without further issues.Ultimately, the graft deployed successfully with the final angiogram showing no endoleaks or issues.The patient's outcome was described as "fine and in recovery".The physician was able to land the device in the planned target zone.No part of the procedure was performed off-label or out of the patient selection criteria and the graft was not altered in any way prior to implant.Graft components and a balloon were also used during the procedure.A shorter graft was chosen for the procedure over the one that was initially planned.No adverse effects to the patient have been reported.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(4) (cook representative) reported an incident on 13aug2020 involving a zenith flex aaa endovascular graft bifurcated main body, rpn: tffb-36-95-zt from lot: 13082854.The user experienced difficulty deploying the device during the procedure, specifically advancing the top cap off the suprarenal stent.After multiple attempts, the physician was able to advance the top cap with significant force exerted on the inner cannula.The graft was able to be deployed and the remainder of the procedure was completed with no further issues.The deployment difficulty resulted in increased procedure time.There were no further adverse effects to the patient reported.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), and quality control, as well as a visual inspection of provided imaging, was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, preoperative and procedural imaging was provided to cook and sent for expert image review.Imaging of the specific event was not provided.The suprarenal stent appeared normal with no inverted bards or distortion both prior to and after deployment.A pre-implantation cta showed the aaa to be within the ifu indications for the device.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhr for the reported complaint device lot (13082854) revealed no non-conformances related to the reported failure mode.A review of the dhrs for the related subassembly lots revealed one non-conformance for "surface defect" in which one device was scrapped and not replaced.A database search did not identify any other events associated with the reported device lot.It should be noted that tffb devices are distributed via one-device lots.As there are adequate inspection activities in place, there is objective evidence that the dhr was fully executed, all potential related non-conformances were properly identified and dispositioned, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists either in house or in the field.Cook also reviewed product labeling.The product instructions for use (ifu), [t_zaaaf_rev5] ¿zenith flex aaa endovascular graft with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: ¿4 warnings and precautions: 4.2 patient selection, treatment and follow-up: key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<15 mm); an inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.4.5 implant procedure: the zenith flex aaa endovascular graft incorporates a suprarenal stent with fixation barbs.Exercise extreme caution when manipulating interventional and angiographic devices in the region of the suprarenal stent.5 adverse effects: 5.2 potential adverse effects: adverse events that may occur and/or require intervention include, but are not limited to: endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion surgical conversion to open repair.11 directions for use.11.1 bifurcated system.11.1.7 main body proximal (top) deployment: caution: during proximal trigger-wire removal, top cap advancement, and subsequent suprarenal stent deployment, verify that the position of the main body wire guide extends just distal to the aortic arch and that support of the system is maximized.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top stent is fully deployed.(figs.15 and 16) advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.Note: if unable to fully deploy suprarenal stent by advancing the top cap inner cannula, see section 14.2, suprarenal stent deployment troubleshooting.14 troubleshooting.14.2 suprarenal stent deployment troubleshooting.Caution: the following steps should be performed only if unable to deploy the suprarenal stent as described in section 11.1.7.1.If the suprarenal stent cannot be fully deployed by advancing the top cap inner cannula, advance a molding balloon through the contralateral limb of the main body and position it just superior to the bifurcation of the stent graft.2.To add support to the inner cannula, inflate the balloon to the full diameter of the graft.3.Loosen the pin vise.(fig.14).4.Stabilize the gray positioner and balloon catheter, and advance the inner cannula to deploy the suprarenal stent.If the suprarenal stent is fully deployed: 5.Tighten the pin vise; deflate and withdraw the balloon.6.Advance the contralateral wire guide into the thoracic aorta and return to the appropriate step in the instructions for use to complete the procedure.If still unable to fully deploy the suprarenal stent: 5.Tighten the pin vise and deflate the balloon.While maintaining balloon position, stabilize the gray positioner and withdraw the sheath to fully deploy the ipsilateral limb.6.Remove the safety lock from the ipsilateral limb trigger-wire release mechanism.7.Withdraw and remove the trigger-wire by sliding the ipsilateral limb trigger-wire release mechanism off the handle, and remove via its slot over the device inner cannula.8.Loosen the pin vise (fig.22) and, while maintaining inner cannula position, advance the gray positioner and sheath into the graft until the tip of the gray positioner is approximately 2 cm inferior to the proximal gold markers.(fig.46) the advanced gray positioner provides added support to the inner cannula.Note: take care not to advance the graft during gray positioner and sheath advancement.Note: ensure that the tip of the gray positioner is not advanced into the top cap.9.Lock the pin vise.10.Verify position of the gold markers inferior to the renal arteries.11.Reposition molding balloon so that it is seated against the bifurcation.12.Inflate the balloon to the full diameter of the graft.(fig.37).13.Loosen the pin vise.14.Stabilize the gray positioner and balloon catheter, and advance the inner cannula to deploy the suprarenal stent.15.Tighten the pin vise.16.Deflate the balloon and advance the contralateral wire guide into the thoracic aorta.Note: due to early ipsilateral leg deployment and trigger-wire release, it is suggested to leave the molding balloon in or just above the contralateral limb for use in graft stabilization during placement of the ipsilateral limb.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be established.Potential causes include patient anatomy, loading of the graft within the delivery system, and use error during device deployment.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10480107
Report Number1820334-2020-01603
Device Sequence Number3003569
Product Code MIH
UDI-Device Identifier10827002484327
UDI-Public(01)10827002484327(17)220331(10)13082854
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model NumberG48432
Device Catalogue NumberTFFB-36-95-ZT
Device Lot Number13082854
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer01/08/2021
Initial Report FDA Received Date09/01/2020
Supplement Report FDA Received Date01/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CODA-2-10.0-35-140-46, LOT 10058724; ZSLE-16-74-ZT, LOT 13199568; ZSLE-16-90-ZT, LOT 13034041
Patient Age64 YR
Patient Weight109